Alert archive / Illinois / Small Craft Advisories in 2021
Small Craft Advisory 2, NWS Chicago, IL
NWS Chicago, IL issued this small craft advisory at Jan 15, 2021, 3:52 PM CST. It took effect at Jan 16, 2021, 10:00 AM CST. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Jan 15, 2021, 3:52 PM CST (21:52 UTC)
- In effect from
- Jan 16, 2021, 10:00 AM CST
- Expired
- Jan 17, 2021, 3:10 AM CST
- In force
- 17 hr
- Issued by
- NWS Chicago, IL
The text
As transmitted.
032 WHUS73 KLOT 152152 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 352 PM CST Fri Jan 15 2021 LMZ743>745-160600- /O.NEW.KLOT.SC.Y.0002.210116T1600Z-210117T1500Z/ Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 352 PM CST Fri Jan 15 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM SATURDAY TO 9 AM CST SUNDAY... * WHAT...Northwest winds to 25 kt, significant waves up to 8 ft, and occasional waves up to 10 ft expected. * WHERE...Calumet Harbor IL to Gary IN, Gary to Burns Harbor IN and Burns Harbor to Michigan City IN. * WHEN...From 10 AM Saturday to 9 AM CST Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ740>742-160600- /O.NEW.KLOT.SC.Y.0002.210116T1600Z-210117T0300Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- 352 PM CST Fri Jan 15 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM TO 9 PM CST SATURDAY... * WHAT...Northwest winds to 25 kt, significant waves up to 6 ft, and occasional waves up to 8 ft expected. * WHERE...Winthrop Harbor to Wilmette Harbor IL, Wilmette Harbor to Northerly Island IL and Northerly Island to Calumet Harbor IL. * WHEN...From 10 AM to 9 PM CST Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ RC
6 follow-up statements
309 WHUS73 KLOT 160333 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 933 PM CST Fri Jan 15 2021 LMZ743>745-161145- /O.CON.KLOT.SC.Y.0002.210116T1600Z-210117T1500Z/ Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 933 PM CST Fri Jan 15 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM SATURDAY TO 9 AM CST SUNDAY... * WHAT...Northwest winds to 25 kt, significant waves up to 8 ft, and occasional waves up to 10 ft expected. * WHERE...Indiana nearshore waters. * WHEN...From 10 AM Saturday to 9 AM CST Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ740>742-161145- /O.CON.KLOT.SC.Y.0002.210116T1600Z-210117T0300Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- 933 PM CST Fri Jan 15 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM TO 9 PM CST SATURDAY... * WHAT...Northwest winds to 25 kt, significant waves up to 6 ft, and occasional waves up to 8 ft expected. * WHERE...Illinois nearshore waters. * WHEN...From 10 AM to 9 PM CST Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
135 WHUS73 KLOT 161053 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 453 AM CST Sat Jan 16 2021 LMZ743>745-161900- /O.CON.KLOT.SC.Y.0002.210116T1600Z-210117T1500Z/ Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 453 AM CST Sat Jan 16 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 9 AM CST SUNDAY... * WHAT...Northwest winds to 25 kt, significant waves up to 8 ft, and occasional waves up to 10 ft expected. * WHERE...Indiana nearshore waters. * WHEN...From 10 AM Saturday to 9 AM CST Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ740>742-161900- /O.CON.KLOT.SC.Y.0002.210116T1600Z-210117T0300Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- 453 AM CST Sat Jan 16 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 9 PM CST THIS EVENING... * WHAT...Northwest winds to 25 kt, significant waves up to 6 ft, and occasional waves up to 8 ft expected. * WHERE...Illinois nearshore waters. * WHEN...From 10 AM to 9 PM CST Saturday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
441 WHUS73 KLOT 161612 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 1012 AM CST Sat Jan 16 2021 LMZ743>745-170015- /O.CON.KLOT.SC.Y.0002.000000T0000Z-210117T1500Z/ Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 1012 AM CST Sat Jan 16 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST SUNDAY... * WHAT...Northwest winds to 25 kt, significant waves up to 7 ft, and occasional waves up to 9 ft expected. * WHERE...Indiana nearshore waters. * WHEN...Through 9 AM CST Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ740>742-170015- /O.CON.KLOT.SC.Y.0002.000000T0000Z-210117T0300Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- 1012 AM CST Sat Jan 16 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING... * WHAT...Northwest winds to 25 kt, significant waves up to 6 ft, and occasional waves up to 8 ft expected. * WHERE...Illinois nearshore waters. * WHEN...Through 9 PM CST today. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
990 WHUS73 KLOT 162120 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 320 PM CST Sat Jan 16 2021 LMZ743>745-170600- /O.CON.KLOT.SC.Y.0002.000000T0000Z-210117T1500Z/ Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 320 PM CST Sat Jan 16 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST SUNDAY... * WHAT...West to northwest winds to 25 kt. Significant waves to 7 ft, occasionally to 9 ft. * WHERE...Indiana nearshore waters. * WHEN...Until 9 AM CST Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LMZ740>742-170300- /O.CON.KLOT.SC.Y.0002.000000T0000Z-210117T0300Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- 320 PM CST Sat Jan 16 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING... * WHAT...West to northwest winds to 25 kt. Significant waves to 6 ft, occasionally to 8 ft. * WHERE...Illinois nearshore waters. * WHEN...Until 9 PM CST this evening. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ Carlaw
611 WHUS73 KLOT 170320 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 920 PM CST Sat Jan 16 2021 LMZ740>742-170430- /O.EXP.KLOT.SC.Y.0002.000000T0000Z-210117T0300Z/ Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- 920 PM CST Sat Jan 16 2021 ...SMALL CRAFT ADVISORY HAS EXPIRED... Winds have continued to ease across the Illinois nearshore. Thus the Advisory has been allowed to expire. $$ LMZ743>745-171000- /O.CON.KLOT.SC.Y.0002.000000T0000Z-210117T1500Z/ Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 920 PM CST Sat Jan 16 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST SUNDAY... * WHAT...Significant waves to 6 ft, occasionally to 8 ft. * WHERE...Indiana nearshore waters. * WHEN...Until 9 AM CST Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ MTF
231 WHUS73 KLOT 170910 MWWLOT URGENT - MARINE WEATHER MESSAGE National Weather Service Chicago IL 310 AM CST Sun Jan 17 2021 LMZ743>745-171015- /O.CAN.KLOT.SC.Y.0002.000000T0000Z-210117T1500Z/ Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 310 AM CST Sun Jan 17 2021 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds and waves are no longer dangerous to small crafts. As such, the Small Craft Advisory has been cancelled early. $$ BORCHARDT
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Jan 15, 3:17 PM CST, 35 minutes earlier.
Area forecast discussion, Jan 15, 3:17 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
317 PM CST Fri Jan 15 2021
.SHORT TERM...
315 PM CST
Through Saturday Evening...
Focus shifts from the scattered snow showers this afternoon to
a widespread round of light to at times moderate snow late tonight
through Saturday morning. There could also be some lingering lake
enhanced synoptic snow. Expecting accumulations of up to 1-2",
highest probably west of I-355 and I-88 and north.
The snow showers have certainly performed as expected today, with
intense cores able to produce sharp visibility reductions and
quick localized accumulations up to an inch. Earlier there was
even a cloud to ground lightning strike down in Benton County
Indiana. As of the 3pm hour, starting to see highest snow shower
coverage focus primarily south of I-88. Overall coverage should
continue to wane toward and after sunset as instability wanes.
Depending on radar and observational trends by 22z, may need to
target one more SPS issuance.
Water vapor satellite imagery shows the large upper low
circulation over the region, with very cold mid-level temps
underneath it. At the surface, the original occluded surface low
was north of STL with a secondary low over lower Michigan in the
surface trough across the region. An area of snow associated with
the deformation axis of the secondary low will pivot south-
southeastward from Wisconsin and northeast Iowa this evening to
far northern Illinois by about midnight and then spreading across
the rest of the CWA. A 700 mb impulse wrapping southward around
the departing upper level low gyre will yield an uptick in large
scale ascent, in the presence of modest cold advection.
With the modest ascent showing sufficient overlap with the DGZ and
cold advection increasing ratios to 11-13:1, up to 0.1 to 0.15 QPF
should squeeze out snow totals of up to 1-2", again highest over
interior far northern IL. Surface temperatures will range from a
few degrees below to slightly above freezing during the light to
occasional moderate snow rates, so treated main roads should fair
okay. Nonetheless, would expect secondary roads to have some
snow/slush on them making for slippery, slowed travel. Despite
sub marginal lake effect parameters from a thermodynamics
perspective, guidance indicating decent lake induced convergence
that could enhance the synoptic snow into Porter County and keep
it going a bit longer.
Behind the steadier snow, additional mid-level impulses should
provide enough ascent through the lower-mid level saturated layer
to wring out occasional flurries or light snow/snow showers into
or through Saturday afternoon. Right on the heels of tonight-
tomorrow's minor snow producer, our next one will move in on
Saturday night. Could see light snow with this into parts of our
western and northwestern counties just before midnight. Refer to
the Long Term AFD below for full detail on this next round.
Castro
&&
.LONG TERM...
206 PM CST
Early Sunday through Friday...
The main focus in the long term portion of the forecast remains on
the (increasing) potential for at least some lightly-accumulating
snowfall on Sunday, with an additional chance for snow somewhere
in the Monday night-Tuesday timeframe.
Full disk GOES-17 moisture channel imagery depicts a region of
strong cyclonic shear stretching from Kodiak, Alaska and down into
Vancouver and British Columbia with an embedded vort packet
spiraling across northern Alberta. These features will eventually
drop in tandem southeastward into the northern Great Plains later
on Sunday before translating towards our longitude through midday.
Coarse-resolution guidance has remained fairly consistent
regarding this next feature's track, and we continue to note a
good degree of clustering among the deterministic and ensemble
output alike today. There's still some degree of uncertainty
regarding precipitation start time, as well as the exact track of
the upper vort, but confidence is high enough to warrant
introducing likely (60-70%) PoPs Sunday morning and into the
afternoon for areas roughly south of I-88.
Mid-level DCVA and warm advection look to force a respectable
degree of large scale ascent--appearing to maximize at this time
along and south of I-80 and through Sunday morning and early
afternoon. Moisture will be somewhat limited with this
disturbance, although PWATs near 0.3" are actually near or just
above climatology for this time of year. While the strongest
forcing looks to reside just above the dendritic growth zone, the
DGZ depth will grow with time as the column cools, which, taken
together, seems to support snow ratios probably near 15-16:1 or
so. Liquid amounts should remain fairly modest given the lack of
more appreciable moisture, but would not be surprised at all to
see some pockets of 2-4" amounts given everything. For this
forecast issuance, we've increased snowfall totals for the
Saturday overnight through Sunday period towards 2" or so south of
I-80, and closer to 1-2" farther north.
With cloud cover probably staying in place through Sunday night,
did increase overnight low temperatures a bit above the blended
offering. The next fast-moving wave approaches late Monday night
and into Tuesday. On a run-to-run basis, deterministic guidance is
waffling a bit with this feature's track, but ensemble output
continues to indicate a general theme of once again focusing light
precipitation across our southern locales. We'll show some low-end
chance PoPs for this activity for the time being given model
uncertainties. Our more active pattern does look to continue
through the end of the week, with the next system within the wave
train slated to arrive towards Thursday.
Carlaw
&&
.AVIATION...
For the 18Z TAFs...
The main aviation weather concerns during this TAF cycle include:
- Intermittent snow showers this afternoon with brief IFR/LIFR
vsby reductions
- Low/uncertain potential for clearing this evening and an
associated threat for BR/FG INVOF GYY
- Timing the re-development of snow late tonight/Saturday morning
Regional radar mosaics are starting to show an uptick in
additional cellular activity south of I-80. We've noted occasional
reflectivity values nearing 40-45 dBZ in the stronger cores, which
is likely heavy snow and/or graupel with attendant vsbys
decreasing to under 1/2 sm. For the outgoing 18z TAFs, have
indicated prevailing VFR -SHSN with a TEMPO group hitting the
period of most favored impacts due to low vis and cig reductions,
although note that on a brief (<15 minute) basis, vsbys could fall
well under what's indicated. Residence time of any -shsn looks
brief enough to limit accumulations with above-freezing
temperatures, but a quick dusting will be possible on
elevated/grassy surfaces where rates become high enough. This
activity will diurnally wane this evening with the loss of
heating.
Guidance is now indicating the potential for cigs to scatter this
evening and into the early-overnight. While it seems likely that
cigs will lift to high-MVFR or even to VFR, have limited
confidence in things more fully scattering out as some guidance
would suggest. If skies do clear, BR/FG development would be
possible with light winds and a high degree of moisture in the
low-levels, mainly near GYY.
Snow chances are then expected to increase late tonight and early
Saturday morning. Prevailing IFR conditions seem like a good bet
through mid-morning. Thereafter, flurries or light snow showers
may persist through the day, especially near the Chicago-area
terminals. Thermal profiles currently look to support mainly/all
snow through the afternoon, but some -DZ/RA could mix in at times.
Carlaw
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...LMZ743-LMZ744-LMZ745...10 AM Saturday to
9 AM Sunday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, Jan 15, 4:11 AM CST, 11 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 411 AM CST Fri Jan 15 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-161015- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 411 AM CST Fri Jan 15 2021 /511 AM EST Fri Jan 15 2021/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Today and Tonight. Weather hazards expected... Limited Snow Risk. DISCUSSION... Scattered snow showers are forecast on Friday, some of which could produce minor travel impacts due to brief heavier snow rates, reduced visibility, and localized minor accumulations. Additional light snow will move into northern Illinois in the pre-dawn hours of Saturday. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday and Sunday... Limited Snow Risk. DISCUSSION: Snow overnight Friday will linger into Saturday morning and will spread southeast into the afternoon. Additional minor accumulations up to an inch are possible with this next round of snow. Expect more light snow with another disturbance on Sunday which could bring another inch so. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-161015- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 411 AM CST Fri Jan 15 2021 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday... Hazardous conditions for small craft are likely for the Indiana nearshore. KMD Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
In the hours before
Special weather statement, Jan 15, 11:17 AM CST, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT National Weather Service Chicago/Romeoville IL 1117 AM CST Fri Jan 15 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-152200- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- Including the cities of Rockford, Belvidere, Crystal Lake, Algonquin, McHenry, Woodstock, Waukegan, Buffalo Grove, Mundelein, Gurnee, Rochelle, Oregon, Byron, Dixon, DeKalb, Sycamore, Aurora, Elgin, Naperville, Wheaton, Downers Grove, Lombard, Carol Stream, Ottawa, Streator, La Salle, Mendota, Marseilles, Oswego, Yorkville, Plano, Morris, Coal City, Minooka, Kankakee, Bourbonnais, Bradley, Pontiac, Dwight, Fairbury, Watseka, Gilman, Paxton, Gibson City, Evanston, Des Plaines, Schaumburg, Palatine, Northbrook, Chicago, Cicero, Oak Lawn, Oak Park, La Grange, Calumet City, Oak Forest, Lemont, Orland Park, Park Forest, Joliet, Bolingbrook, Plainfield, Mokena, Channahon, Manhattan, Wilmington, Crete, Peotone, Beecher, Gary, Hammond, Merrillville, Portage, Valparaiso, Chesterton, Roselawn, Kentland, Morocco, Rensselaer, DeMotte, Fowler, and Oxford 1117 AM CST Fri Jan 15 2021 /1217 PM EST Fri Jan 15 2021/ ...Bursts of Moderate to Heavy Snow Showers Today... Scattered to numerous snow showers will continue at least through mid afternoon. Webcams and radar indicate bursts of heavy snow are occurring under the strongest showers, reducing visibilities to a half mile or less. While the main thoroughfares may remain just wet much of the time outside of snow showers, a quick coating of snow is likely on roads under the heavier bursts of snow. Use caution if traveling and be prepared for sharp changes in visibility and patchy slick spots. Castro
Nearby
Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.